Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Allergy due to Tamoxifen?

Options

I have developed a few allergies symptoms since last year. I really believe it's due to taking tamoxifen (for 3 years) that changed my body (gut health maybe). I want to see if anyone experiences something similar….

In the beginning of few months when i started to take the tamoxifen, i had night sweats but that was gone after a few months. My period is very irregular (i.e. every two months)…

Since last year summer (roughly 2 years after i take tamoxifen), I have noticed i became more allergic during pollen season (sneezing, cough, itchy throat). I went to get tested it and i am now allergic to dust pollen and pet dander. I now have a very allergic nose. When i am in door (mostly when in the bedroom) I feel my nose is congested, stuck (dry, cannot sneeze).

Cold urticaria - when i sometimes walk outside my hands (sometimes face) gets tingy feeling, there are small bumps on the hands. sometimes itchy.

Allergy due to sweat - when i work out i sometimes see redness on neck or waist. no bumps not itchy.

I never had these symptoms before i start taking tamoxifen. Maybe minor allergic to dust (i remembered i sometimes sneezed when I made the bed). I went to see my breast cancer surgeon, oncologist, and multiple visit with allergists (i tried 2 different allergists). None of them really tell me these symptoms are due to tamoxifen. I guess I was looking for an answer that my symptom will go away after I stop tamoxifen…. The allergist keeps saying that people can develop allergies at later age….

After doing some research online, I found there is a research I found that "Tamoxifen's effects on host ER resulted in a damaged gut epithelial barrier, increased inflammation levels, and changes in the gut microbiome." And I know there are lots of studies saying there is a link between the excessive immune response that occurs with allergies and an imbalance in the intestine. These are my guess.

I am here to see if anyone has developed any significant allergy symptoms when they start taking the pill. And if anyone gets better after they are off the pill? I have two more years of tamoxifen and hope these symptoms will go away when i am off the pill….

Research mentioned above in case someone is curious:

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC10353877/#:~:text=It%20is%20more%20likely%20that,through%20changes%20in%20TLR5%20expression.

Thank you!

K

Comments

  • moderators
    moderators Posts: 8,287
    Options

    Hello, @tamonofun, and welcome to Breastcancer.org! We're sorry you have to be here and deal with side effects.

    Thank you for your link. Based on what you've shared, we think an article on our main site related to allergies and breast cancer treatments may be of interest to you also. It explores the potential connection between medications like tamoxifen and allergy symptoms, as well as tips for managing them, here: Allergic Reactions

    We hope this helps! Feel free to reach out if you have any questions or need further assistance.

    Sincerely,

    The Mods

  • waves2stars
    waves2stars Member Posts: 141
    Options

    My allergies have become significantly better since being on tamoxifen, like a night and day difference. Maybe you are allergic to a filler in the formulation. You can ask your onc to rx a different manufacturer (mylan, teva, etc).

  • hrhwilson
    hrhwilson Member Posts: 1
    Options

    I have been wondering the same thing. I have been taking Tamoxifen for 1 year and experiencing seasonal allergy symptoms for the first time in my life. I have lived in the same house for 20 years, so it cannot be due to being in a new location. Then, while at the dermatologist today, he said that I must be allergic to one of the active ingredients in Neosporin - which I've been using my entire life. I have not yet met with an allergist - but I am seeing my oncologist next week and will be discussing these new found allergies.

  • exbrnxgrl
    exbrnxgrl Member Posts: 5,072
    Options

    Allergies, whether to food/ingredients or seasonal plant allergies can develop at any time in one’s life without previously having had problems. I am not saying that tamoxifen doesn’t have anything to do with it, but allergies can arise even decades after having none at all.